Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 44, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Jul 29, 2022, 9:08 PM MDT for Fremont County, Pueblo County, Colorado. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2022, 9:08 PM MDT (03:08 UTC)
- Expired
- Jul 29, 2022, 11:00 PM MDT
- In force
- 112 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fremont County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 67 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 3.1 hours before the alert went out and 322 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 2964 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
666
WGUS55 KPUB 300308
FFWPUB
COC043-101-300500-
/O.NEW.KPUB.FF.W.0044.220730T0308Z-220730T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
908 PM MDT Fri Jul 29 2022
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
Southeastern Fremont County in central Colorado...
Northwestern Pueblo County in southeastern Colorado...
* Until 1100 PM MDT.
* At 908 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over open country south of Penrose and highway 50.
Between 1 and 2.5 inches of rain have fallen in an area centered 5
miles south of Penrose. The expected rainfall rate is 1 to 2
inches in 1 hour. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Open country south of Penrose.
This includes the following streams and drainages...
Willow Spring Creek, and Minnequa Canal which flow into the
Arkansas River. Turkey Creek may also experience some high flows.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3826 10495 3826 10508 3832 10508 3840 10500
3841 10494 3841 10477 3838 10476 3829 10483
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
KT2 follow-up statements
756
WGUS75 KPUB 300405
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
1005 PM MDT Fri Jul 29 2022
COC043-101-300500-
/O.CON.KPUB.FF.W.0044.000000T0000Z-220730T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fremont CO-Pueblo CO-
1005 PM MDT Fri Jul 29 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM MDT THIS
EVENING FOR SOUTHEASTERN FREMONT AND NORTHWESTERN PUEBLO COUNTIES...
At 1005 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the open country south of Penrose have weakened
considerably. Between 1.5 and 3 inches of rain have fallen in an
area centered around 5 miles south of Penrose. Flash flooding is
expected to continue until the runoff has time to recede.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Open country south of Penrose.
This includes the following streams and drainages...
Willow Spring Creek, and Minnequa Canal which flow into the
Arkansas River. Turkey Creek may also experience some high flows.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3826 10495 3826 10508 3832 10508 3840 10500
3841 10494 3841 10477 3838 10476 3829 10483
FLASH FLOOD...RADAR INDICATED
$$
KT805
WGUS75 KPUB 300451
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
1051 PM MDT Fri Jul 29 2022
COC043-101-300501-
/O.EXP.KPUB.FF.W.0044.000000T0000Z-220730T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fremont CO-Pueblo CO-
1051 PM MDT Fri Jul 29 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 11 PM MDT THIS EVENING FOR
SOUTHEASTERN FREMONT AND NORTHWESTERN PUEBLO COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3826 10495 3826 10508 3832 10508 3840 10500
3841 10494 3841 10477 3838 10476 3829 10483
$$
KTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:52 PM MDT, 5 hours 16 minutes earlier.
Area forecast discussion, Jul 29, 3:52 PM MDT, 5 hours 16 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 352 PM MDT Fri Jul 29 2022 .SHORT TERM...(This evening through Saturday) Issued at 232 PM MDT Fri Jul 29 2022 Key Messages: 1) Scattered to numerous showers and thunderstorms through the evening with best coverage across the Southern Tier. 2) Warmer tomorrow with best coverage of afternoon storms over and near the higher terrain. Current water vapor imagery and upper air analysis is indicating modest westerly flow aloft across the region, with satellite data indicating PWATS running 120 to 150 percent of normal across the Central Rockies. Water vapor imagery is also indicating one embedded short wave translating through the Northern Rockies, with another embedded wave translating across northern New Mexico. SPC meso- analysis has MUCape of 1000-2000 j/kg across the higher terrain, greatest across the Northern mountains, with MUCape of 500-1000 j/kg across the southeast plains. Models continue to indicate flow aloft becoming more north to northwest through the day tomorrow, though remaining weak, as the northern Rockies wave continues to translate south and east into the High Plains and upper level ridging continues to build into the Great Basin. For the rest of tonight, should see showers and storms continuing to develop and move east southeast across the region, with the best coverage of storms remaining across the southern tier and out across the far southeast plains. These storms could continue into the late evening and into the overnight hours, especially across the far southeast plains, as the northern New Mexico wave continues to translate east overnight. Cloud cover and low lapse rates across the region has limited storm strength today, especially across the southern tier, however, with more solar heating, storms across the northern and central mts and moving into the Teller County have been more feisty, with very heavy rainfall being observed with these stronger storms. At any rate, the latest runs (19Z and 20Z) of HRRR indicates these stronger storms will diminish in strength as they continue to move southeast across the adjacent plains. Further east, with storms continuing to develop across the far southeast plains, will keep the Flood Watch out for Bent, Prowers and Baca Counties, where saturated soils could lead to flash flooding. With the ample moisture in place and weak upslope flow across the plains, will see some clouds persisting across the area into the overnight hours, with stratus possible again along the lower eastern slopes. On Saturday, should see clearing skies through the early morning, with showers and storms developing over and near the higher terrain once again through the late morning and afternoon. Best coverage of storms shifts slightly west across the ContDvd, with all storms being slow moving and capable of producing heavy rainfall, leading to another day of possible flash flooding. However, with no evident short wave to help trigger storms, there is no clear cut place for any flash flood highlights at this time. Further east across the plains, models indicate low level moisture in place, leading to Sbcape of 1000-1500 j/kg into the afternoon. However, model soundings indicating a healthy cap in place. Temperatures do warm back into the 80s across the plains, with 60s and 70s across the higher terrain. .LONG TERM...(Saturday night through Friday) Issued at 232 PM MDT Fri Jul 29 2022 Key messages: 1) Warmer and generally drier weather for the week. .Sunday through Tuesday...Upper ridge over the Pacific Northwest continues to drift to the east southeast passing over Colorado on Monday. Middle and upper level monsoon moisture will continue moving through the ridge for diurnal convection over and near the mountains. The best chances for thunderstorms will mostly be over the eastern San Juan Mountains. Precipitable waters over the mountains remain roughly 0.5 to 0.75 inches, which can result in storms producing locally heavy downpours. Models and ensembles have precipitation chances decrease towards the east with residual moisture remaining on the plains. Suspect that storms which move off of the mountains and into the I25 corridor and eastern plains will become higher based with less rainfall and gusty winds. Hot weather returns to the plains with highs in the 90s to around 100. .Wednesday through Friday...Ensemble means have the upper ridge drift to the east with increase southerly flow aloft, which would increase the mid and upper level monsoon moisture over the region. Models hint at a weak front passing over the plains on Wednesday. The upslope behind this front could briefly increase low level moisture on the plains. NBM PoPs increase over the mountains and nearby plains with the increase in moisture. The latest GFS and EC show a fairly sharp trough passing across the northern Rockies, which could enhance convection. Latest EPS and GEFS show hints of this feature, but it is not a sharp as in the operational models. Ensembles suggest there is much variability in the strength and timing of this trough. Hot weather continues on the plains with highs generally in the 90s. --PGW-- && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 232 PM MDT Fri Jul 29 2022 Moist upslope flow and monsoonal moisture in place across the region will keep mainly VFR cloud cover in place at COS and PUB through the evening, as storms develop across the higher terrain and try to move east into a more stable environment across the adjacent plains. Storms will still be possible at terminals from the late afternoon and evening hours, with MFVR and brief IFR conditions possible with heavy rainfall and gusty outflow winds the main threats, if storms can develop/move over the terminals. Convection wanes through the evening, and with the ample moisture in place, could see MVFR stratus develop once again at the terminals overnight. VFR conditions are expected through the rest of the period, with storms remaining over and near the higher terrain. At ALS, scattered showers and storms expected at the terminals through the afternoon and evening hours, bringing occasional mvfr and patchy ifr conditions. Showers could linger into the late evening hours, with MVFR stratus likely developing once again at the terminal overnight. VFR conditions are expected across through the rest of the period, with more isolated storms possible Saturday afternoon. && .PUB WATCHES/WARNINGS/ADVISORIES... Flood Watch until 10 PM MDT this evening for COZ094-097>099. && SHORT TERM...MW LONG TERM...PGW AVIATION...MW
Hazardous weather outlook, Jul 29, 12:04 PM MDT, 9 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1204 PM MDT Fri Jul 29 2022 COZ058>089-093>099-301815- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1204 PM MDT Fri Jul 29 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are expected over most of south central and southeast Colorado again today. Storms will develop over and near the higher terrain through the rest of the morning, with storms continuing to develop and move slowly east through the afternoon and evening hours. Showers and storms may continue through the late evening hours, especially across the southern mountains through the far southeast plains. Storms will be slow moving and capable of producing very heavy rain in short period of time, leading the threat of flash flooding. Flash flooding will be most susceptible over area burn scars, the Chalk Cliffs, Poncha Pass, urban corridors and areas that have saturated soils, such as the far southeast plains which has seen abundant rainfall over the past few days. A few stronger storms may also produce gusty winds up to 50 mph, small hail and frequent cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered to numerous showers and thunderstorms are expected Saturday across the higher terrain and the far southeast plains. The risk for flash flooding will be elevated, especially over burn scars and other high risk areas. On Sunday, afternoon and evening showers and thunderstorms will be more isolated to scattered in nature, and more confined to the higher terrain and southeast plains. Precipitation coverage will decrease Monday and Tuesday although the burn scar areas will still be at risk for flash flooding, with precipitation increasing later in the week. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 23/23
In the hours before
Local storm report, Jul 29, 6:36 PM MDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
636 PM MDT FRI JUL 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD 3 N FALCON 38.98N 104.61W
07/29/2022 EL PASO CO TRAINED SPOTTER
INTERSECTION OF MERIDIAN AND LONDONDERRY
FLOODED 6-8 INCHES DEEP.
&&Special weather statement, Jul 29, 7:13 PM MDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
713 PM MDT Fri Jul 29 2022
COZ081-084-085-300145-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
713 PM MDT Fri Jul 29 2022
...A strong thunderstorm will impact portions of west central El Paso
County through 745 PM MDT...
At 712 PM MDT, Doppler radar was tracking a strong thunderstorm over
northwestern Colorado Springs. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Western Colorado Springs and Air Force Academy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3897 10489 3897 10479 3889 10476 3890 10491
TIME...MOT...LOC 0112Z 000DEG 3KT 3893 10486
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RodriguezLocal storm report, Jul 29, 7:17 PM MDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
717 PM MDT FRI JUL 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HEAVY RAIN 3 SW PETERSON AFB 38.79N 104.73W
07/29/2022 M0.50 INCH EL PASO CO TRAINED SPOTTER
FELL IN 12 MINUTES.
&&Local storm report, Jul 29, 7:23 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
723 PM MDT FRI JUL 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HEAVY RAIN 3 SW PETERSON AFB 38.79N 104.73W
07/29/2022 M1.40 INCH EL PASO CO TRAINED SPOTTER
&&Local storm report, Jul 29, 7:53 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
753 PM MDT FRI JUL 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HEAVY RAIN 3 ESE FALCON 38.92N 104.56W
07/29/2022 M1.75 INCH EL PASO CO TRAINED SPOTTER
FELL IN 30 MINUTES.
&&Special weather statement, Jul 29, 8:35 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
835 PM MDT Fri Jul 29 2022
COZ083-086-300300-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
835 PM MDT Fri Jul 29 2022
...A heavy rain producing thunderstorm will impact portions of
southeastern Fremont and northwestern Pueblo Counties through 900 PM
MDT...
At 834 PM MDT, Doppler radar was tracking a strong heavy rain
producing thunderstorm near Penrose, or 17 miles northeast of
Junkins Burn Scar, moving south at 5 mph.
HAZARD...Winds in excess of 30 mph and torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern
Fremont and northwestern Pueblo Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3845 10479 3829 10472 3826 10500 3826 10504
3827 10510 3837 10510 3843 10494
TIME...MOT...LOC 0234Z 352DEG 6KT 3835 10495
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
KTThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 6:04 PM MDT | Flash Flood Warning | PUB | El Paso | 2 hr |
| Jul 29, 6:14 PM MDT | Special Weather Statement | PUB | Custer | 31 min |
| Jul 29, 6:21 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 39 min |
| Jul 29, 6:36 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| Jul 29, 7:13 PM MDT | Special Weather Statement | PUB | El Paso | 32 min |
| Jul 29, 7:28 PM MDT | Flash Flood Warning | PUB | El Paso | 2 hr |
| Jul 29, 8:35 PM MDT | Special Weather Statement | PUB | Pueblo | 25 min |
| Jul 30, 3:46 PM MDT | Special Weather Statement | PUB | Baca | 29 min |
| Jul 30, 4:43 PM MDT | Flash Flood Warning | PUB | Baca | 2 hr |
| Jul 30, 5:07 PM MDT | Special Weather Statement | PUB | Custer | 38 min |
| Jul 30, 5:49 PM MDT | Special Weather Statement | PUB | Costilla | 41 min |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.